Montana, 2004

Hail and Damaging Wind in Montana, September 1, 2004

September 1, 2004 · NWS TFX · 2 events in 1 county or zone

A severe thunderstorm produced hail 1 inch in diameter and a wind gust to 60 mph. The hail covered the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced hail 1 inch in diameter and a wind gust to 60 mph. The hail covered the ground. The temperature dropped from 87 degrees to 52 degrees in a few minutes when the storm hit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 1, 8:30 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 1, 8:30 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
930 AM MDT WED SEP 1 2004

UPDATED ZONES AND STATE BY 1000 AM

.DISCUSSION...
VERY ACTIVE WEATHER TO MOVE ACROSS THE REGION OVER THE NEXT 24 TO 36
HOURS. PACIFIC COLD FRONT STARTING TO MOVE INTO CENTRAL WASHINGTON
THIS MORNING. UPPER LEVEL DISTURBANCES OUT AHEAD OF THIS SYSTEM HAVE
TRIGGERED ISOLATED SHOWERS AND THUNDERSTORMS OVER WESTERN AND
CENTRAL MONTANA. EXPECT THAT PATTERN TO CONTINUE THROUGH THE
AFTERNOON. A FEW ISOLATED STORMS MAY BECOME SEVERE THIS AFTERNOON
AND EVENING...WITH STRONG WINDS THE PRIMARY THREAT. TEMPERATURES
TODAY WILL CLIMB QUICKLY THIS AFTERNOON...AS GOOD MIXING TAKES
PLACE. THEREFORE...I HAVE RAISED TEMPERATURES A FEW DEGREES IN MOST
AREAS.

FOR TONIGHT...THE COLD FRONT SHOULD ARRIVE NEAR THE ROCKY MOUNTAIN
FRONT AROUND 8 PM THIS EVENING...THEN MOVE EAST INTO THE GREAT FALLS
AND HELENA AREAS NEAR MIDNIGHT...AND THEN MOVE INTO THE LEWISTOWN
AREA AFTER 3 AM. I HAVE RAISED POPS TO LIKELY...AS I EXPECT A LINE
OF SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONT. MOST AREAS WILL
GENERALLY ONLY SEE A FEW HUNDERETHS OF PRECIP...WHILE OTHER AREAS
UNDER THE STRONGER PARTS OF THE STORM MAY SEE BETWEEN A QUARTER AND
A HALF INCH OF PRECIP.

EXPECT TEMPERATURE TO BE MUCH COOLER THURSDAY AFTERNOON...AND EVEN A
BIT COOLER FOR FRIDAY. MOSTLY DRY WEATHER IS EXPECTED SATURDAY
THROUGH LABOR DAY. BRUSDA

UPDATED NUMBERS BELOW

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BN 090/050 067/043 064 17162
    BBBBB 042/069 047/074 046/073 045/074 044 20000000000
CTB BN 084/047 063/041 061 17262
    BBBBB 041/067 044/068 043/070 042/068 041 20000000000
HLN BE 090/050 068/045 067 17263
    BBBUB 046/071 049/074 047/076 046/075 046 20100000000
BZN BB 088/045 069/038 067 17253
    BBBUB 040/071 041/075 044/078 043/076 042 30100000000
WEY BE 075/038 064/032 062 17-33
    EBBBB 030/063 036/066 040/071 040/069 039 33100000000
DLN BB 087/045 067/037 063 17262
    EBBUB 040/068 042/072 044/076 044/074 044 21100000000
HVR BN 092/050 069/044 067 17262
    BBBBB 044/070 048/074 046/073 045/072 044 20000000000
LWT BN 089/049 066/039 063 17032
    BBBBB 039/068 043/071 043/070 043/068 042 20000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 1, 4:25 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT WED SEP 1 2004

MTZ008>015-044>055-021105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
525 AM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL AND
SOUTHWEST MONTANA TODAY AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONT. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME
STRONG WITH GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TEMPERATURES WILL BE MUCH COOLER THURSDAY AND THROUGH THE WEEKEND. A
CHANCE OF SHOWERS AND THUNDERSTORMS...AND SOME MOUNTAIN SNOW SHOWERS
AT NIGHT...WILL CONTINUE THROUGH FRIDAY NIGHT...BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 163 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Toole

When
September 1, 1:10 PM MST
Where
Toole County, Sunburst
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
48.883, -111.900

Hail, Toole

When
September 1, 1:15 PM MST
Where
Toole County, Sunburst
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.883, -111.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421087, 5421088.